Acetaminophen Taken In Excess Can Harm Liver
There are lots of people who consider acetaminophen, an analgesic for mild pain that is used as an antipyretic to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds and fevers as one of the beneficial drugs and prefer to store it in their medicine cupboards. However, when you take this apparently harmless painkiller in excess, it may lead to the non-functioning of the liver. In other words, if not used judiciously, acetaminophen may really prove to be fatal.
According to the head of clinical pharmacology and toxicology at Sunnybrook Health Sciences Centre in Toronto, Dr. David Juurlink, that acetaminophen is being considered by many as a beneficial medication suitably emphasizes the fact that it is the dosage that actually makes a difference between a medicine and a poison.
Meanwhile, a two-day meet of experts was organized by the United States Food and Drug Administration (FDA) recently to talk about ways and means to lessen overdoses from acetaminophen – an element present is several drugs sold without valid prescriptions. Such medicines include painkillers such as Tylenol and cough and cold medicines like Nyquil.
It may be mentioned here that similar to the majority of the drugs available in the market, acetaminophen too is removed from the body through the liver. But the drug is eliminated from the body only after it is absorbed by the liver, which transforms it into different amalgams. Dr. Juurlink states that one of the metabolites, known as NAPQI or N-acetyl-p-benzo-quinone imine, may prove to be poisonous for the liver in high measures.
It is shocking to note that thousands of Canadians are admitted to the emergency departments of different hospitals every year with liver inflammation caused by overdoses of acetaminophen. According to Dr. Juurlink, while many of the patients take the drug on purpose to cause them harm, there are many others who ingest excessive dosages of the drug unwittingly. It is possible that some of the patients who take overdoses of acetaminophen may do so by ingesting different medicines containing the drug at the same time. Dr. Juurlink is of the view that they may be taking Tylenol to cure arthritis and soon ingest Percocet, Sinutab or any other medicine containing acetaminophen. Moreover, many of these patients may be taking twice the daily dose prescribed for them assuming that it would help them to recover faster. It may be noted that though the primary ingredient in the prescribed painkiller Percocet is the narcotic oxycodone, the medicine also encloses acetaminophen and this often makes the pain reliever a deadly medication.
Dr. Juurlink, however, pointed out that people cannot be blamed for taking acetaminophen over dosages for they are not aware of the threats associated with this drug. Most people consider acetaminophen to be a beneficial drug and hence they may be simultaneously taking Tylenol to get relief from pain and Percocet without actually realizing the perils. Besides, it is very simple to take acetaminophen beyond the prescribed dose as people often get tempted to take more of the medicines containing the drug thinking that it would help them to alleviate their problems faster, Dr. Juurlink said, adding that eventually this procedure only spells trouble for these unsuspecting patients.
According to Dr. Juurlink, the consumers should be cautious while using medicines containing acetaminophen and whenever they purchase any cold and cough medication without a valid prescription they need to essentially go through the ingredient list of the medicine to find if it contains acetaminophen. At the same time, he advises the consumers never to take over-the-counter medicines like Tylenol beyond the prescribed dosage falsely assuming that it would alleviate their pain more rapidly. This may damage the functioning of the liver and eventually prove to be fatal. In addition, the patients must always inquire from their physician or pharmacist about the ‘hidden’ sources or elements in drugs such as Percocet or Vicoden, Dr. Juurlink counseled.
He warned that as long as a patient took anything between one and four grams of acetaminophen daily there is no threat of any harmful reaction in the liver. However, exceeding this dosage, which is the existing highest daily dose of acetaminophen recommended for adults, is bound to invite problems for the patient. “One to four grams of the drug daily is beneficial, but when it is eight grams, it is dangerous,” Dr. Juurlink cautioned.
It may be mentioned here that the medical experts at the FDA have already recommended lowering the present maximum daily dosage of acetaminophen bought without valid prescriptions from four grams or eight tablets of a medicine like Extra Strength Tylenol that contains the drug. However, it is unfortunate that these FDA experts were not asked to suggest a substitute daily maximum dosage of acetaminophen. As a result, no change could be effected in the daily maximum dosage of the drug.